Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Gaylord, MI

July 31, 2003Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 2003, 6:58 PM EDT for Presque Isle County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 6:58 PM EDT (22:58 UTC)
Expired
Jul 31, 2003, 7:30 PM EDT
In force
32 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Presque Isle County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 11.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS53 KAPX 312258
SVRAPX
MIC141-312330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
658 PM EDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRESQUE ISLE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 730 PM EDT

* AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 11 MILES SOUTHWEST OF ROGERS
  CITY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  HAGENSVILLE AROUND 710 PM EDT
  ROGERS CITY AROUND 720 PM EDT

THIS STORM IS CAPABLE OF PRODUCING DIME SIZED OR LARGER HAIL. REMAIN
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LARGE HAIL
CAN CAUSE INJURY AND SIGNIFICANT PROPERTY DAMAGE.

LAT...LON 4535 8409 4520 8395 4539 8348 4557 8364

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:45 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 3:45 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT THU JUL 31 2003

UNSEASONABLY STRONG UPPER LOW CONTINUES TO SPIN OVER THE ARROWHEAD
OF MN LATE THIS AFTERNOON. SURFACE RESPONSE IS CO-LOCATED WITH THE
UPPER LOW...BUT IS SOMEWHAT UNORGANIZED WITH TROUGHING EXTENDING
INTO THE CENTRAL PLAINS. CONVECTION CONTINUES TO FIRE DIRECTLY UNDER
THE LOW WITH COLD AIR ALOFT...AND ALONG AND AHEAD OF THE ASSOCIATED
COLD FRONT OVER WI AND NRN MI. FORECAST CONCERNS THRU NEXT WEEK WILL
REMAIN FOCUSED ON POPS AND THE POTENTIAL FOR THUNDER (INCLUDING
SEVERE THREAT).

DEPICTION OF LONG WAVE PATTERN IS VERY SIMILAR AMONG THE 12Z MODELS.
MAIN DIFFERENCES ARE IN THE EVOLUTION OF THE SHORT WAVES THAT ROTATE
THRU THE UPPER LOW OVER THE NEXT 48 HOURS. AVN IS LIKELY SUFFERING
FROM SOME CONVECTIVE FEEDBACK. ETA SHOWS A MORE REALISTIC
PROGRESSION OF THE SERIES OF SHORT WAVES PROGGED TO IMPACT THE
REGION THRU SATURDAY NIGHT.

88D SHOWS SOME THUNDERSTORMS STARTING TO DEVELOP NEAR MANISTEE...
SOUTH OF CADILLAC AND ALONG THE LAKE HURON SHORELINE. MODEL
SOUNDINGS SHOW BEST CAPE OF 1800 TO 2000 J/KG AT AROUND 00Z...WITH
THE LOWER PENINSULA HAVING THE HIGHEST VALUES. WET BULB ZERO HEIGHT
IS FORECAST TO DROP FROM NEARLY 11000 FT THIS MORNING TO JUST OVER
10000 BY 00Z TONIGHT... WHICH LENDS ITSELF TO GOOD HAIL POTENTIAL.
WOULD ONLY EXPECT AN ISOLATED CHANCE TO GET SEVERE WEATHER THIS
EVENING...MAINLY DUE TO HAIL THREAT. AS SURFACE TEMPERATURES START
TO FALL THIS EVENING... DIURNAL CONVECTION WILL DIMINISH. AFTER
04Z...THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS WILL BE NEARING
THE LAKE MICHIGAN SHORELINE...AS DEEPER MOISTURE AND DIFFERENTIAL
PVA ROTATES NORTHEAST ACROSS LAKE MICHIGAN...NORTHWEST LOWER
MICHIGAN...AND EASTERN UPPER MICHIGAN. ONGOING TEMPERATURE GRIDS
STILL LOOK GOOD FOR OVERNIGHT...ONLY MINOR ADJUSTMENTS MADE.

FRIDAY AND FRIDAY NIGHT...COLD FRONT WILL MAKE A RUN AT LOWER MI
FRIDAY AFTERNOON AND EVENING...AS WILL A MODEST 500 MB VORT MAX.
ATMOSPHERE WILL BE MORE UNSTABLE THAN TODAY AS CAPES INCREASE TO
AROUND 2000 J/KG...SURFACE DWPTS INCREASE INTO THE LOWER TO MID 60S
AND WEAK CAA TAKES PLACE ALOFT WITH THE APPROACH OF THE COLD FRONT.
IN COORDINATION WITH DTX...WILL INCREASE POPS TO THE LIKELY CATEGORY
FOR FRIDAY MID MORNING THROUGH FRIDAY NIGHT AS A RESULT OF
INCREASING INSTABILITY AND MOISTURE AS WELL AS THE PRESENCE OF A
FOCUSING MECHANISM VIA THE SHORT WAVE. WIND FIELDS ARE STILL RATHER
WEAK...BUT SOME VEERING OF WINDS WITH HEIGHT AND BETTER LIFT SHOULD
BE ENOUGH TO PRODUCE MORE ORGANIZED CONVECTION WITH GREATER COVERAGE
THAN TODAY.

SATURDAY AND SATURDAY NIGHT...COLD FRONT WILL GRADUALLY MAKE ITS WAY
THRU THE CWA...BUT UPPER SUPPORT VIA ANOTHER IN THE SERIES OF SHORT
WAVES WILL STAY WEST OF THE REGION MUCH OF THE DAY AND NIGHT.
STILL...FRONT WILL LIKELY PROVIDE ENOUGH FOCUS FOR ADDITIONAL
CONVECTIVE DEVELOPMENT ALTHOUGH IT WILL LIKELY BE NOT AS NUMEROUS OR
INTENSE AS FRIDAY/FRIDAY NIGHT. WILL STICK WITH SCT POPS FOR ALL
LOCATIONS AND CONTINUE THE MENTION OF THUNDER.

SUNDAY THROUGH THURSDAY...MEDIUM RANGE MODELS CONTINUE TO HOLD THE
CLOSED UPPER LOW OVER THE GREAT LAKES AND NE US THROUGH NEXT WEEK.
MODELS ARE STILL SUGGESTING THE DEVELOPMENT OF AN UPPER LEVEL TROUGH
ALONG THE PACIFIC NW COAST NEXT WEEK...BUT HAVE BACKED OFF ON THE
STRENGTH OF THE SYSTEM. THUS...EASTWARD PUSH OF THE WRN RIDGE INTO
THE NE US TROUGH IS PROJECTED TO BE SLOWER. THIS SCENARIO MAKES MORE
SENSE THAN THE RAPID DEVELOPMENT/DEEPENING OF THE NW PACIFIC COAST
LOW AS ADVERTISED IN THE PREVIOUS RUN. MADE VERY FEW CHANGES
YESTERDAY TO THE EXTENDED FORECAST IN ANTICIPATION OF THE MODELS
BACKING OFF ON THE STRENGTH OF THIS FEATURE. WILL THEREFORE NEED TO
MAKE VERY FEW CHANGES TO THE EXTENDED FORECAST TODAY. EXPECT A
CHANCE OF SHRA/TSRA JUST ABOUT ANY TIME THRU THURSDAY AS THE STACKED
LOW AND ASSOCIATED COLD AIR ALOFT REMAIN OVER THE GREAT LAKES. TEMPS
WILL REMAIN JUST BELOW NORMAL...WITH A DIURNAL TEMP RANGE OF AROUND
20 DEGREES EACH DAY.

THANKS TO DTX FOR COORDINATION.

.APX...NONE.

EME/CAMPBELL
Hazardous weather outlook, Jul 31, 4:34 PM EDT, 2 hours 24 minutes before
MIZ008-015>036-041-042-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
434 PM EDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...MAINLY BETWEEN 4 PM AND 9 PM. THE
PRIMARY THREAT OF WILL BE HAIL UP TO AN INCH.

THUNDERSTORMS WILL AGAIN BE POSSIBLE OVERNIGHT IN NORTHWEST LOWER
AND EASTERN UPPER MICHIGAN AFTER 2 AM. THESE ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS THUNDERSTORMS ARE EXPECT BEGINNING FRIDAY MID MORNING AND
CONTINUING THROUGH FRIDAY NIGHT. SOME OF THE AFTERNOON AND EVENING
THUNDERSTORMS MAY BE SEVERE...PRODUCING HAIL UP TO ONE INCH AND WIND
GUSTS OF 60 MILES AN HOUR.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY SATURDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JZ/CAMPBELL/EME

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:06 PM EDTSpecial Marine WarningAPX39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.